Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 300, NWS Birmingham, AL

May 17, 2003Calhoun County, Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2003, 8:11 PM CDT for Calhoun County, Cherokee County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 8:11 PM CDT (01:11 UTC)
Expired
May 17, 2003, 8:45 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Calhoun County, AL, Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 180111
SVRBHM
ALC015-019-180145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  CHEROKEE COUNTY IN NORTHEAST ALABAMA

* UNTIL 845 PM CDT

* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PIEDMONT...MOVING NORTH AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FORNEY...
PLEASANT GAP AND POPE.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3394 8575 3388 8564 3392 8555 3409 8543
          3416 8562

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:45 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, May 17, 2:45 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
245 PM CDT SAT MAY 17 2003

SQUALL LINE THAT WAS PUSHING FROM MS INTO AL DURING THE DAY PRODUCED
HEAVY RAIN IN WESTERN AL.  PRIMARY THREAT THIS AFTERNOON AND EVENING
WILL BE INSTABILITY IN THE WARM SECTOR AHEAD OF THE GUST FRONT
CAUSING LARGE HAIL AND TORNADOES.  A TORNADO WATCH WILL CONTINUE
UNTIL 10PM.  A FLASH FLOOD WATCH WILL CONTINUE THROUGH TONIGHT.
MIDDAY SOUNDING HAS H5 TEMPERATURE 2 DEGREES COOLER.

SLOW MOVING CUT OFF UPPER LOW OVER EASTERN AR STILL FORECAST TO
MOVE SOUTHWARD INTO MS AND EVENTUALLY SE LA AND INTO THE GULF BY
MONDAY MORNING.  FLOW AROUND THE LOW WILL CONTINUE TO BRING GULF
MOISTURE INTO THE STATE.  EVEN THROUGH THE LOW FILLS WITH TIME...
STILL ENOUGH ASSOCIATED INSTABILITY TO PRODUCE ANOTHER ROUND OF
THUNDERSTORMS SUNDAY AFTERNOON ALTHOUGH HELICITY...CAPE... AND LI
NOT AS IMPRESSIVE AS TODAY.  SPC HAS SLIGHT RISK OF SEVERE WEATHER
OUTLOOKED FOR THE AREA.  WILL HAVE TO CONTINUE TO WATCH FOR SEVERE
WEATHER AND FLOODING RAIN.

BEYOND THE WEEKEND... MOISTURE AND AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK.  A FRONT MOVES INTO THE
STATE AND STALLS OUT WED NIGHT INTO THU MORNING.  MAY SEE SOME DRIER
AIR BY THE END OF NEXT WEEK.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM  070/083 068/085 066 45343
MGM  071/085 070/085 068 45333

.BHM...FLASH FLOOD WATCH THIS EVENING AND TONIGHT
ALZ011>015-017>028-030>036

KEG 87
Hazardous weather outlook, May 17, 1:00 PM CDT, 7 hours 11 minutes before
ALZ011>015-017>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA.  WITH
WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON
AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY
AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR
TONIGHT.

In the hours before

Local storm report, May 17, 2:26 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    NORTHPORT                 AL   1.75 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 17, 3:03 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    FOSTERS                   AL   WIND DAMAGE
05/17/03   TUSCALOOSA                     NUMEROUS TREES DOWN.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0234 PM    TUSCALOOSA                AL   0.75 IN HAIL
05/17/03   TUSCALOOSA                     PENNY SIZE HAIL ON
                                          INTERSTATE 20/59 AND
                                          MCFARLAND AVE.  REPORTED
                                          BY THE MEDIA.

0236 PM    HOLT                      AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     QUARTER SIZE HAIL.
                                          REPORTED BY THE MEDIA.

0240 PM    NORTHPORT                 AL   WIND DAMAGE
05/17/03   TUSCALOOSA                     NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY THE PUBLIC AND RELAYED
                                          BY THE MEDIA.
Local storm report, May 17, 4:30 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    BROOKWOOD                 AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY STORM
                                          SPOTTERS.
Local storm report, May 17, 4:54 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    TARRANT CITY              AL   0.75 IN HAIL
05/17/03   JEFFERSON                      PUBLIC REPORT.
Local storm report, May 17, 7:23 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    CUBA                      AL   FUNNEL CLOUD
05/17/03   SUMTER                         REPORTED BY THE LOCAL
                                          POLICE DEPARTMENT.

0710 PM    FAYETTEVILLE              AL   1.00 IN HAIL
05/17/03   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0600 PM    VERNON                    AL   FLASH FLOOD
05/17/03   LAMAR                          WATER FLOWING OVER
                                          HIGHWAY 18.  REPORTED BY
                                          LAMAR SHERIFFS OFFICE.

0713 PM    TUSCALOOSA                AL   0.75 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 17, 7:51 PM CDT, 20 minutes before
ALZ024-180145-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 845 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 21 MILES WEST OF WEST JEFFERSON TO 18
MILES SOUTHWEST OF NORTH JOHNS...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR NORTH
JOHNS...SYLVAN SPRINGS...HUEYTOWN...BESSEMER...WEST JEFFERSON...
PLEASANT GROVE...BRIGHTON AND MULGA THROUGH 845 PM CDT.

ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST NORTHEAST OF THE
BIRMINGHAM AIRPORT.  IT WAS MOVING TO THE NORTH AT 25 MH.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3348 8728 3324 8702 3355 8660 3381 8685

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:08 PM CDTFlash Flood WarningBMXLamar, Marion6 hr
May 17, 7:12 PM CDTSevere Thunderstorm WarningBMXGreene48 min
May 17, 7:58 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
May 17, 8:57 PM CDTSevere Thunderstorm WarningBMXMarengo28 min
May 17, 9:17 PM CDTFlash Flood WarningBMXMarengo6 hr
May 17, 9:28 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah62 min
May 17, 10:25 PM CDTSevere Thunderstorm WarningBMXCherokee35 min
May 17, 10:43 PM CDTFlash Flood WarningBMXCherokee, Etowah4 hr
May 17, 11:42 PM CDTSevere Thunderstorm WarningBMXDallas48 min
May 17, 11:55 PM CDTFlash Flood WarningBMXJefferson3 hr
May 18, 8:52 AM CDTFlash Flood WarningBMXJefferson6 hr
May 18, 11:24 AM CDTFlash Flood WarningBMXCalhoun4 hr
May 18, 11:51 AM CDTSevere Thunderstorm WarningBMXChambers, Lee54 min
May 18, 11:59 AM CDTSevere Thunderstorm WarningBMXChambers, Lee46 min
May 18, 12:25 PM CDTSevere Thunderstorm WarningBMXBarbour50 min
May 18, 12:57 PM CDTSevere Thunderstorm WarningBMXRussell33 min
May 18, 1:25 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.